Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 26, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 22, 2003, 3:21 AM CST for St. Clair County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 3:21 AM CST (09:21 UTC)
- Expired
- Feb 22, 2003, 3:45 AM CST
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 9:30 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
| Feb 22, 12:35 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
672
WUUS54 KBMX 220921
SVRBHM
ALC115-220945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 AM CST SAT FEB 22 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. CLAIR COUNTY IN ALABAMA
* UNTIL 345 AM CST
* AT 321 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF PELL CITY...MOVING NORTH
AT 50 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RIVERSIDE.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3372 8633 3362 8621 3359 8619 3357 8622
3355 8620 3352 8627 3341 8638 3351 8638
3352 8648 3356 8650
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 1:50 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 22, 1:50 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 150 AM CST SAT FEB 22 2003 TRYING TO GET AN EARLY START ON THE AFD TONIGHT AND ZONES. WATER VAPOR LOOP SHOWING UPPER LOW CURRENTLY SPINNING OVER EASTERN TEXAS THIS MORNING. SURFACE LOW IS ACROSS NORTHEAST LOUISIANNA. BOTH THE UPPER AND SURFACE FEATURES HAVE BEEN PICKED UP RATHER WELL BY ALL THE MODELS. TRACK IS TO THE NORTHEAST AT A RATHER QUICK PACE...MOVING JUST TO THE WEST OF ALABAMA BY 12Z...AND THEN PUSHING INTO KY BY 18Z. SECONDARY UPPER TROUGH THEN PUSHES THROUGH ALABAMA EARLY TONIGHT. TORNADO WATCH IN EFFECT UNTIL 6 AM THIS MORNING. SEVERE WEATHER CURRENTLY IN PROGRESS ACROSS MUCH OF CWA THIS MORNING. BACK EDGE RIGHT NOW IS JUST TO THE WEST OF THE ALABAMA/MISSISSIPPI STATE LINE. NOT A WHOLE LOT OF RAIN SHOWING UP IN MISSISSIPPI RIGHT NOW...BUT WORRIED WE MAY SEE SOME MORE RAIN DEVELOPMENT JUST TO THE NORTHEAST OF THE UPPER LOW AS IT MOVES THROUGH. WILL LEAVE POPS IN FOR MOST ZONES THROUGH THE AFTERNOON HOURS. ONCE UPPER LOW MOVES THROUGH... RAIN CHANCES WILL DIMINISH RAPIDLY. PLAN ON LETTING FLASH FLOOD WATCH EXPIRE WITH MORNING PACKAGE. HEAVIEST RAINFALL SHOULD BE PUSHING TO THE EAST OF THE CURRENT WATCH AREA...AND DONT EXPECT ANY WIDESPREAD OR HEAVY RAINFALL AFTER THIS MORNING. NEXT SYSTEM WITH ANY RAIN POTENTIAL EXPECTED TO BE HERE ON MONDAY. ALL MODELS AGREE WITH TRACK OF THIS SYSTEM. NOT CONFIDENT THAT THE MOISTURE WILL RETURN QUICK ENOUGH FOR MUCH RAINFALL WITH THAT SYSTEM. HOWEVER...WILL CONTINUE WITH 30 PERCENT POPS FOR NOW. TEMPS IN GOOD AGREEMENT WITH MODELS...AND NO MAJOR CHANGES THERE. BASICALLY...HAPPY WITH CURRENT ZONES. NO CHANGES MAJOR CHANGES EXPECTED. HERES THE OBLIGATORY PRELIMS. BHM 060/039 061/043 058 6-03 MGM 069/042 065/043 066 7-03 .BHM...NONE.
Hazardous weather outlook, Feb 21, 1:20 PM CST, 14 hours 1 minute before
ALZ011>015-017>050-212215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 120 PM CST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ...POTENTIAL SEVERE WEATHER EVENT OVERNIGHT... AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE LOWER MISSISSIPPI VALLEY LATE THIS AFTERNOON AND TONIGHT. AT THE SAME TIME...A DEEPENING SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN TEXAS NORTHEASTWARD INTO MIDDLE TENNESSEE. AS THE LOW INTERACTS WITH THE UPPER LEVEL TROUGH...A LINE OF THUNDERSTORMS WILL FORM OVER EASTERN TEXAS AND WESTERN LOUISIANA AND RACE EASTWARD TOWARDS ALABAMA...WELL OUT AHEAD OF THE SURFACE COLD FRONT. BASED ON CURRENT TRENDS...THE SQUALL LINE IS EXPECTED TO APPROACH THE WESTERN COUNTIES OF CENTRAL ALABAMA BETWEEN 10PM AND MIDNIGHT. ALTHOUGH MOST OF THE SEVERE WEATHER IS EXPECTED TO BE ASSOCIATED WITH THE LINE...ISOLATED STORMS COULD DEVELOP AHEAD OF THE LINE. ALTHOUGH MUCH OF ALABAMA REMAINS UNDER A MODERATE RISK OF SEVERE WEATHER...THERE IS STILL SOME UNCERTAINTY REGARDING THE EVENT. THE COMPLICATING FACTORS INCLUDE THE RAIN EVENT FROM THIS MORNING...AND A BETTER DEFINED WARM FRONT THAT IS CURRENTLY HUGGING THE COAST. THERE IS A POSSIBILITY THAT THE COMBINATION OF THESE FACTORS WILL DIMINISH THE THREAT TO STRAIGHT LINE WINDS AND HAIL...BUT AT THIS TIME...WE WILL MAINTAIN THE TORNADIC THREAT. STAY TUNED FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE ABOVE MENTIONED SQUALL LINE WILL BE EXITING THE STATE EARLY SATURDAY. A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN MOST COUNTIES OF ALABAMA IN THE MORNING HOURS. FOLLOWING A GOOD BREAK IN THE CLOUDS AND RAIN...THE COLD FRONT WILL BRING A RETURN TO CLOUDS AND SHOWERS IN THE AFTERNOON HOURS. NO SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT AT THIS TIME. NO SEVERE WEATHER IS EXPECTED FOR THE REMAINDER OF THE EXTENDED FORECAST PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NECESSARY TONIGHT AND INTO SATURDAY MORNING.
In the hours before
Local storm report, Feb 22, 2:30 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CST SAT FEB 22 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 AM 6 E CARROLLTON AL WIND DAMAGE
02/22/03 PICKENS LARGE TREE DOWN ON HWY 86 E
AT MILE MARKER 22.
REPORTED BY POLICE
DEPARTMENT.
1230 AM VERNON AL FLASH FLOOD
02/22/03 LAMAR MINOR FLOODING ON HWY 17.
EMBANKMENT CAVED IN ON
HWY 17. REPORTED BY
911 EMERGENCY OFFICIALS.
0155 AM HACKLEBURG AL HAIL
02/22/03 MARION 0.88 SIZE HAIL
REPORTED BY COUNTY EMA.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 9:28 PM CST | Flash Flood Warning | BMX | Lamar, Marion | 3 hr |
| Feb 21, 11:19 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 41 min |
| Feb 21, 11:42 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 48 min |
| Feb 22, 12:20 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 40 min |
| Feb 22, 12:26 AM CST | Flash Flood Warning | BMX | Lamar, Marion, Pickens | 4 hr |
| Feb 22, 12:31 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 44 min |
| Feb 22, 12:41 AM CST | Severe Thunderstorm Warning | BMX | Autauga | 34 min |
| Feb 22, 12:49 AM CST | Severe Thunderstorm Warning | BMX | Elmore | 26 min |
| Feb 22, 12:49 AM CST | Severe Thunderstorm Warning | BMX | Randolph | 41 min |
| Feb 22, 1:09 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 36 min |
| Feb 22, 1:48 AM CST | Severe Thunderstorm Warning | BMX | Marion | 12 min |
| Feb 22, 2:33 AM CST | Tornado Warning | BMX | Chilton | 27 min |
| Feb 22, 2:39 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa, Walker | 36 min |
| Feb 22, 2:41 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 34 min |
| Feb 22, 2:55 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 50 min |
| Feb 22, 2:59 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 31 min |
| Feb 22, 3:05 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 25 min |
| Feb 22, 3:25 AM CST | Severe Thunderstorm Warning | BMX | Blount | 35 min |
| Feb 22, 3:49 AM CST | Tornado Warning | BMX | Blount, Etowah | 26 min |
| Feb 22, 4:30 AM CST | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Pickens | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.